Treatment causing liver problems
May 18, 2000
Doctor Stryker, I am a person like many others who has failed treatment with most all of the available drugs. I will soon start on the expanded access program for ABT-378. I have had a liver biopsy because of past use of norvir with sustiva that caused elevated lab values and a biopsy result of liver fibrosis attributable to the norvir. My question is, should people who show elevated chronic liver studies chance taking drugs with known liver adverse effects even in small doses? Many of us with liver problems are also failing treatment.
Response from Dr. Stryker
It sounds like you and your doctor have some difficult choices to make. Many of the antiretrovirals have the potential to cause liver problems, and protease inhibitors are certainly in this category. Usually, this amounts to increases in the blood level of liver enzymes (e.g. AST and ALT), and is often reversible if caught early. Norvir (ritonavir) is one of the strongest inhibitors of a type of liver enzyme system that's critical to the breakdown of many other drugs, and of all the protease inhibitors on the market is probably most likely to cause liver problems. ABT-378 could be a great option in patients who have used up some of their other treatment options -- just how useful in cases like yours is not clear yet. Be aware that it contains a small amount of ritonavir in the formulation. Still, it is a little unusual for fibrosis to be caused by ritonavir alone; these liver problems are more common in people with other underlying liver problems such as chronic Hepatitis C or B. I'm assuming that you've already been checked out for these conditions.
Should you risk more liver damage if you already have some? That is a tough call, and the decision has to be individualized to each situation. If the possible benefits of the therapy are high (such as better quality and length of life, better viral suppression) and the risks aren't too great, it can be a reasonable choice.
Of course, every effort should be made to minimize the risk. This includes close monitoring and stopping any non-essential medications or treatments that could also harm the liver. Avoiding alcohol use is critical. Liver fibrosis is a serious condition, and every effort should be made to avoid drugs or products that could do more harm. However, in an imperfect world and with the limited tools we have to fight HIV, we often have to make less than ideal choices. Be sure you discuss the specifics of your situation thoroughly with your doctor (who should be an HIV specialist), and good luck with ABT-378.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Getting A Tattoo Worried I Have HIV
- Burning Urethra After Touching Dried Semen Worried I Have HIV
- Flaky Skin After Fingering Stripper Sign Of HIV AIDS
- Herpes After Sharing Vibrators Worried I Have HIV
- Itchy Testicles After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.